Alabama, 2008Tornadoes and Damaging Winds in Alabama, February 17, 2008
February 17, 2008 · NWS MOB · 4 events in 3 counties and zones
The long lived supercell that moved through northwest Florida, passed into Alabama producing a tornado along with hail and wind damage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $974,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The long lived supercell that moved through northwest Florida, passed into Alabama producing a tornado along with hail and wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 17, 9:57 AM CST, 3 hours 7 minutes earlier.
Area forecast discussion, Feb 17, 9:57 AM CST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
957 AM CST SUN FEB 17 2008
.UPDATE...CURRENTLY WATCHING THUNDERSTORMS TO THE WEST OF THE AREA
THIS MORNING. THEY ARE INTENSIFYING AS THEY MOVE EASTWARD INTO AN
INCREASINGLY UNSTABLE ENVIRONMENT. PLENTY OF LOW LVL SHEAR EXISTS AND
AS TEMPS RISE INTO THE LOW 70S AND DEWPTS CONTINUE TO RISE ON STRONG
SOUTHERLY WINDS...INSTABILITY VALUES WILL INCREASE AS WELL. THE
COMBINATION OF INCREASING INSTABILITY AND STRONG SHEAR WILL CONTINUE
TO CREATE A RISK OF TORNADOES IN ADDITION TO LARGE HAIL AND DAMAGING
WINDS. THE TORNADO THREAT WILL BE MAXIMIZED IN THUNDERSTORMS THAT
DEVELOP AHEAD OF THE LINE AND THESE STORMS WILL ALSO HAVE THE
GREATEST RISK OF PRODUCING LARGE HAIL. TORNADO WATCH 62 WILL CONTINUE
FOR THE ENTIRE AREA THROUGH 1 PM AND AN EXTENSION/NEW WATCH WILL
LIKELY BE REQUIRED FOR THE AFTERNOON HOURS (PLEASE SEE MCD 256 FOR
MORE INFORMATION FROM SPC). /13
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 AM TUESDAY FOR THE FOLLOWING ZONES:
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM...
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20
NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL FROM
20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO PASCAGOULA MS
FROM 20 TO 60 NM.
&&
13/JCHazardous weather outlook, Feb 17, 4:30 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
430 AM CST SUN FEB 17 2008
ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-181200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
430 AM CST SUN FEB 17 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
A FRONT WILL APPROACH THE AREA TODAY. AHEAD OF THE FRONT...A LINE OF
THUNDERSTORMS WILL CROSS THE AREA THIS MORNING INTO THIS AFTERNOON.
THIS LINE WILL SLOW DOWN DURING THE DAY AS ITS SUPPORTING UPPER
DYNAMICS PULL AWAY TO THE NORTHEAST. SHEAR PROFILES INDICATE MOSTLY
WIND DAMAGE FROM THE SQUALL LINE AS IT PASSES...THOUGH THERE IS THE
POSSIBILITY OF ISOLATED TORNADOES...ESPECIALLY WITH
SCATTERED...NORTHWARD MOVING THUNDERSTORMS DEVELOPING AHEAD OF THE
SQUALL LINE.
STRONG OFFSHORE WINDS WILL SHIFT TO OFFSHORE TONIGHT. THESE WINDS
AND DEVELOPED SEAS WILL MAKE BOATING HAZARDOUS FOR SMALL CRAFT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MODERATE TO STRONG OFFSHORE FLOW WILL LAST THROUGH MONDAY
NIGHT...WITH CONDITIONS HAZARDOUS FOR SMALL CRAFT CONTINUING. WINDS
AND SEAS WILL SETTLE LATE MONDAY NIGHT THROUGH TUESDAY.
A SYSTEM MOVING OVER THE PLAINS WILL PUSH A FRONT TOWARDS THE
AREA...STRENGTHENING WINDS AND CREATING HAZARDOUS CONDITIONS FOR
SMALL CRAFT BY THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE NEEDED
AT TIMES TODAY.
In the hours before
Special weather statement, Feb 17, 11:52 AM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1152 AM CST SUN FEB 17 2008
ALZ051>053-MSZ067-076-171845-
WASHINGTON-CLARKE-CHOCTAW-GREENE-WAYNE-
INCLUDING THE CITIES OF...LEAKESVILLE...BUTLER...CHATOM AND GROVE
HILL...
1152 AM CST SUN FEB 17 2008
...A LINE OF STRONG THUNDERSTORMS WILL MOVE OVER WASHINGTON...
CLARKE...CHOCTAW...GREENE AND WAYNE COUNTIES...
AT 1152 AM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 3 MILES NORTH OF ROCK SPRINGS TO 7 MILES
SOUTH OF LEAKESVILLE...AND MOVING EAST AT 50 MPH.
THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
SOUWILPA...BUTLER...CHATOM...YARBO...CHATOM...WEST BEND...WOODS BLUFF
AND TOPTON THROUGH 1245 PM CST.
THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.
THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A
SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 PM CST SUNDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
PURDY
Local storm report, Feb 17, 12:10 PM CST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1210 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM TORNADO MOLINO 30.72N 87.33W
02/17/2008 ESCAMBIA FL LAW ENFORCEMENT
TORNADO REPORTED ON THE GROUND BY MOLINO FIRE DEPARTMENT
AND RELAYED THROUGH E-911 CENTER
&&
CULLENLocal storm report, Feb 17, 12:18 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1218 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM TORNADO MOLINO 30.72N 87.33W
02/17/2008 ESCAMBIA FL FIRE DEPT/RESCUE
4 HOUSES REPORTED DESTROYED IN MOLINO. NO INJURIES
REPORTED
&&
CULLENLocal storm report, Feb 17, 12:21 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
1221 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM TORNADO MOLINO 30.72N 87.33W
02/17/2008 ESCAMBIA FL FIRE DEPT/RESCUE
LARGE OAK TREES ACROSS THE ROAD AND POWERLINES DOWN
CAUSING SOME OF THE RESPONDERS TO HAVE DIFFICULTY GETTING
TO AFFECTED AREAS
&&
CULLENLocal storm report, Feb 17, 12:51 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
1251 PM CST SUN FEB 17 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1201 PM TORNADO MOLINO 30.72N 87.33W
02/17/2008 ESCAMBIA FL FIRE DEPT/RESCUE
LARGE OAK TREES ACROSS THE ROAD AND POWERLINES DOWN
CAUSING SOME OF THE RESPONDERS TO HAVE DIFFICULTY GETTING
TO AFFECTED AREAS
&&
CULLENTornado, Escambia
- When
- February 17, 1:04 PM CST to 1:16 PM CST
- Where
- Escambia County, 3.41 mi NNE of Parker Spgs to 3.15 mi NE of Dixie
- Rating
- EF2
- Path length
- 8.7 mi
- Path width
- 500 yd
- Continued into
- Covington, Al (MOB)
- Property damage
- $700,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.097, -86.802
A strong EF-2 tornado first touched down over a heavily forested area about 5 miles southwest of Dixie and then moved northeast across the forest crossing highway 29 just to the west of Dixie. The tornado then continued northeast across heavily forested areas moving into western Covington county 3.1 miles northeast of Dixie. Significant tree damage occurred along the track of the tornado with structural damage confined to the populated area of Dixie. Three homes were destroyed in Dixie and two large towers were damaged. Two occupants of one of the homes that was destroyed in Dixie got into an interior bathroom on the lowest floor of the two story house and covered themselves with cushions. The tornado tore off the top story of the home and damaged the lower floor but the two residents were unharmed. Some century old headstones were blown over in a cemetery just north of Dixie. No injuries were reported.
Tornado, Covington
- When
- February 17, 1:16 PM CST to 1:25 PM CST
- Where
- Covington County, 6.4 mi SW of Beck to 1.6 mi WNW of Beck
- Rating
- EF1
- Path length
- 5.72 mi
- Path width
- 300 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 31.188, -86.700
The strong EF-2 tornado that began in Escambia county entered Covington county 6.4 miles southwest of Beck over heavily forested areas and moved northeast. The tornado crossed County Road 42 just to the west of Fairfield. The tornado then dissipated just north of Fairfield. In Covington county the tornado was rated a weak EF-1. Significant tree damage occurred in Covington county with structural damage confined to the populated area of Fairfield. Five houses suffered damage and one home was destroyed in Fairfield. No injuries were reported.
Thunderstorm Wind, Covington
- When
- February 17, 1:41 PM CST to 1:43 PM CST
- Where
- Covington County, Gantt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 31.400, -86.480
Thunderstorm Wind, Crenshaw
- When
- February 17, 1:58 PM CST to 2:00 PM CST
- Where
- Crenshaw County, Dozier
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 31.500, -86.370
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Alabama, February 17, 200864 injured · $11 million · EF3 · 31 events
- Tornadoes and Hail in Georgia, February 17, 20088 injured · $1.7 million · EF1 · 28 events
- High Wind and Strong Wind in Tennessee, February 17, 20081 death · $75,000 · 78 kt wind · 10 events
- Cold in Illinois, February 17 to 19, 20081 death · 1 event
- Tornado and Hail in Alabama, February 17, 20081 injured · $541,000 · EF1 · 11 events
- Tornadoes in Florida, February 17, 2008$950,000 · EF1 · 2 events
- Flooding in Illinois, February 17 to 18, 2008$2.1 million · 6 events
- Tornadoes and Damaging Winds in Georgia, February 17 to 18, 20081 injured · $281,000 · EF1 · 7 events
- Tornado and Damaging Winds in Florida, February 17 to 18, 20081 injured · $201,000 · EF1 · 4 events
- Tornado and Hail in Louisiana, February 17, 2008$148,000 · EF1 · 9 events
- Winter Storm in Iowa, February 17, 2008$300,000 · 7 events
- Tornadoes in Louisiana, February 17, 2008$73,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82347, 82380, 82394, 82395.